Colorado, 2022Debris Flow in Colorado, August 17, 2022
August 17, 2022 · NWS GJT · 1 event in 1 county or zone
Deep subtropical moisture lingered over the Four Corners region. This resulted in another round of diurnally driven showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep subtropical moisture lingered over the Four Corners region. This resulted in another round of diurnally driven showers and thunderstorms. Storms were slow moving and produced heavy rain. A localized debris flow occurred in San Miguel County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 17, 1:56 PM MST, 48 minutes earlier.
Area forecast discussion, Aug 17, 1:56 PM MST, 48 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
256 PM MDT Wed Aug 17 2022
.SHORT TERM...(Tonight through Thursday night)
Issued at 231 PM MDT Wed Aug 17 2022
A ridge of high pressure will build over the Great Basin
region through tonight. A weak shortwave will move across Oregon by
late Thursday which will squeeze the ridge of high pressure to our
west. This setup will continue the slow migration of drier air from
the north in the short term period with PWAT values dropping below
100 percent of normal across the north. Residual moisture continues
to be fairly abundant south of Interstate-70 today, with PWAT's
approaching 150 percent of normal. A combination of lift from
afternoon heating and good moisture will allow showers and storms to
develop over the higher terrain and drift over valley locations
across the south in weak northwest flow. The main impact with these
slow-moving storms will be locally heavy rain, gusty winds, and
lightning in the strongest storms. Expect showers and storms to
diminish during the evening hours tonight. Conditions will dry
further on Thursday as the ridge axis shifts slightly west pushing
the main monsoonal plume across Arizona, southwestern Utah, and
Nevada. Mainly dry conditions can be expected with the exception of
isolated and scattered late day showers and storms south of the
Interstate-70 corridor. High temperatures on Thursday will be
seasonably above normal across the north with temperatures near
normal across the south.
.LONG TERM...(Friday through Wednesday)
Issued at 231 PM MDT Wed Aug 17 2022
A shortwave over the Pacific Northwest will push the ridge of High
Pressure east over the Intermountain West by Friday. This ridge
position will bring another round of monsoonal moisture to the
region. The monsoonal surge will be aided by a disturbance moving
west across New Mexico which will be entrained into the moist
subtropical flow. Expect coverage and intensity of showers and
thunderstorms to increase on Friday and Saturday. Locally heavy
rain will bring a heightened focus on flash-flood prone areas
including all burn scars during this period. Model confidence
decreases by Sunday and Monday with ensemble members showing more
divergence in the exact track and impact of the monsoonal moisture
for the region. The ensemble blends are trending to push the
ridge of high pressure east of the Rockies, which would bring a
drying trend across the forecast area for the first half of the
work week. The best chance for late-day showers and storms is
expected across the south and mountain locations. Seasonably cool
temperatures are expected on Friday and Saturday with a warming
trend to start the work week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1140 AM MDT Wed Aug 17 2022
Mostly sunny skies are expected this afternoon for areas north of
I-70 as drier air ushers in from the north. For areas south of
I-70, expect showers and thunderstorms to develop off the high
terrain by or shortly after 18Z. Some storms may drift into
adjacent lower valleys to the southeast of the ridges late this
afternoon into the evening. Brief heavy rain, gusty winds and
frequent lightning possible with storms with MVFR at times in
heavier showers. Otherwise, VFR should prevail. Most storm
activity should diminish shortly after sunset. Quiet weather
follows overnight into Thursday morning with light winds.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...MPM
LONG TERM...MPM
AVIATION...TGJT
Hazardous weather outlook, Aug 17, 2:50 AM MST, 11 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
350 AM MDT Wed Aug 17 2022
COZ001>014-017>023-UTZ022>025-027>029-181000-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
350 AM MDT Wed Aug 17 2022
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Thunderstorms will form over the higher terrain mainly to the
south of I-70 this afternoon and drift over valley floors by
evening. Heavy rainfall, gusty outflow winds, and frequent
lightning will remain the greatest threat with these storms.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
More of a downturn in storm activity and coverage is expected
Thursday with storms confined to southeast Utah and southwest
Colorado as drier air expands southward. This will be brief as a
disturbance moving in from the west will help bring deeper
moisture northward again Friday through the coming weekend,
resulting in more widespread storm coverage. There is a potential
for localized flooding, especially over steep terrain, burn
scars, and saturated soils during this period.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Debris Flow, San Miguel
- When
- August 17, 2:44 PM MST
- Where
- San Miguel County, 0.66 mi NNE of Sawpit to 0.96 mi NNW of Sawpit
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 37.988, -107.994
A mudslide occurred as a result of heavy rain from thunderstorms near Sawpit along Colorado Highway 145.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Oregon, August 17 to 31, 20221 death · 1 event
- Damaging Winds in Texas, August 17, 2022$426,000 · 65 kt wind · 8 events
- Flash Flooding in New Mexico, August 17, 2022$125,000 · 2 events
- Flash Flooding and Damaging Wind in Arizona, August 17 to 19, 2022$28,000 · 50 kt wind · 12 events
- Flash Flooding and Dust Storm in Arizona, August 17, 2022$21,000 · 61 kt wind · 13 events
- Heat in Texas, August 17, 202211 events
- Heat in Oregon, August 17 to 18, 202211 events
- Damaging Winds and Heavy Rain in Florida, August 17, 202252 kt wind · 10 events
- Lightning Strike in New York, August 17, 20221 injured · 1 event
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 17, 20226 events
- Heat in Washington, August 17 to 18, 20226 events
- Flash Flooding in Arizona, August 17, 20225 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1039729.